Alert archive / Washington / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Seattle, WA

January 10, 2021

NWS Seattle, WA issued this winter storm watch at Jan 10, 2021, 3:15 PM PST. It took effect at Jan 11, 2021, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 10, 2021, 3:15 PM PST (23:15 UTC)
In effect from
Jan 11, 2021, 4:00 PM PST
Expired
Jan 11, 2021, 2:41 AM PST
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

902 
WWUS46 KSEW 102315
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
315 PM PST Sun Jan 10 2021

WAZ567-568-111200-
/O.NEW.KSEW.WS.A.0002.210112T0000Z-210113T0000Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
including Stevens Pass
315 PM PST Sun Jan 10 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY AFTERNOON ABOVE 4000 FEET...

* WHAT...Heavy wet snow possible above 4000 feet. Total snow
  accumulations of 12 to 24 inches possible. Winds could gust as 
  high as 40 mph.

* WHERE...Cascade mountains and valleys of Whatcom and Skagit
  Counties, including the Mount Baker Ski Area. Cascade mountains
  and valleys of Snohomish and King Counties, including Stevens
  Pass.

* WHEN...From Monday afternoon through Tuesday afternoon.

* IMPACTS...Travel could be very difficult to impossible.

* ADDITIONAL DETAILS...Snoqualmie Pass will likely see mainly
  rain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

www.weather.gov/seattle
1 follow-up statement
200 
WWUS46 KSEW 111041
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
241 AM PST Mon Jan 11 2021

WAZ567-568-120000-
/O.UPG.KSEW.WS.A.0002.210112T0000Z-210113T0000Z/
/O.NEW.KSEW.WW.Y.0003.210111T2100Z-210113T0000Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
including Stevens Pass
241 AM PST Mon Jan 11 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 PM PST TUESDAY ABOVE 4000 FEET...

* WHAT...Heavy wet snow expected above 4000 feet. Total snow
  accumulations of 6 to 12 inches possible at pass level with up 
  to 2 feet at Mount Baker and highest elevations. 

* WHERE...Cascade mountains of Whatcom, Skagit, Snohomish, and
  King Counties, including the Mount Baker Ski Area, Stevens 
  Pass, and Snoqualmie Pass.

* WHEN...From 1 PM this afternoon to 4 PM PST Tuesday.

* IMPACTS...Travel could be difficult with snow-covered roads and delays.

* ADDITIONAL DETAILS...Snow levels will rise tonight into Tuesday
  afternoon. Snoqualmie Pass will likely switch over to rain,
  limiting amounts there. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm watch went out at Jan 10, 3:15 PM PST, 0 minutes earlier.

Area forecast discussion, Jan 10, 3:15 PM PST, 0 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
315 PM PST Sun Jan 10 2021

.SYNOPSIS...Several wetter weather systems will move through the
area Monday into Wednesday with periods of heavy rain, rising snow
levels, and gusty winds.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...Another wet period of
weather is in store Mon-Wed under strong and moist W/SW flow. The
main impacts will be periods of heavy rain, high elevation
mountain snow, potential river flooding, high threat for
landslides, and strong winds (coast and north interior). In
addition, we're also seeing possible minor tidal overflow due to
king tides on Tuesday. Lots going on.

Monday's weather is mostly the primer with a frontal system
draped over the region. Rainfall amounts will be heaviest over the
Olympic mountains and we will likely see sharp rises on the
Skokomish River in Mason county - a Flood Watch is in effect. Up
in the mountains, the passes will see rain too although Stevens
Pass may see a change over to snow Monday night with lower snow
levels due to easterly flow.

A wetter system will move inland Monday night and Tuesday for
another soggy period of weather. Snow levels will be tricky with
heavy snow possible at Stevens Pass and Mount Baker. All other
rivers will start to see rises. It'll also be windy for the coast
and north interior with gusts to 40-50 mph peaking earlt Tue. Minor
tidal overflow is possible with high tides and anomolies close to
the HAT (highest astronomical tide). This would affect both the
coast and Salish Sea.

Finally, our last surge of moisture will cover the region Tuesday
night into Wednesday. By then rivers will be cresting and a few
rivers may be close to minor flooding. Snow levels will lower
Wednesday afternoon or evening to around 3000 ft for rain changing
back to snow in the mountains and Cascade passes.

All in all, three-day precipitation amounts will range from 1-2"
in the interior to 2-4" around the Olympic peninsula. This may
put more pressure on our already saturated soils which leads to an
increase threat for landslides. 33

.LONG TERM /THURSDAY THROUGH SUNDAY/...We'll see a break in the
pattern by Thursday while a ridge crosses the Pac NW. Friday
brings another shot of rain and mountain snow as a quick moving
system clips through. High pressure may bring a period of dry and
quiet weather toward the end of next week, based on ensemble mean
forecasts. 33

&&

.AVIATION...Southwesterly flow aloft through Monday. Next system
arriving Monday morning. Ceilings 4000-5000 feet with local
ceilings 1000-2000 feet mainly along the coast. Ceilings lowering
again with rain out ahead of front Monday morning after 12z down
to 1000-2000 feet with local ceilings below 1000 feet and
visibility 3-5sm in rain. Ceilings improving Monday afternoon back
up to VFR by 00z Tuesday.

KSEA...Ceilings between 4000-5000 feet. Ceilings lowering to 1000
feet or less 13z-16z Monday morning with visibility 3-5sm in light
rain. Conditions slowly improving after 19z with ceilings in the
3500-4500 foot range by 00z Tuesday. South to southeast winds 6
to 10 knots through Monday afternoon. Felton

&&

.MARINE...Multiple systems moving through the waters in the next
5 days. Stronger fronts Monday night/Tuesday morning and again
Tuesday night into Wednesday morning. Gale force winds forecasted
for the stronger systems in the coastal waters and over the
Northern Inland Waters and the East Entrance to the Strait of
Juan de Fuca. Small craft advisory winds for the remainder of the
waters. For the weaker systems small craft advisory winds for all
the waters except the Puget Sound and Hood Canal. Felton

&&

.HYDROLOGY...A series of wetter frontal systems will arrive on
Monday into Tuesday, with periods of heavy rain and higher snow
levels into Wednesday. National Water Model shows deep ground
saturation across the area and streamflows running above average
in most basins. Rainfall for the past 7-14 days is running some
150-300% of normal across the area. All this combined with
additional heavy rainfall will create renewed concern for
landslide threat as well as localized urban and small stream
flooding. Renewed rises expected on rivers, area-wide. The extent
of river flooding will hinge on where the heaviest precipitation
falls and how much. Current area of focus is across the Olympic
Peninsula into Grays Harbor, Thurston, and Lewis counties which
have been highlighted in the Day 2 & 3 Excessive Rainfall Outlooks
from WPC. The Skokomish River is likely to flood again and will
need to monitor other rivers such as the Bogachiel and some
reaches of the Chehalis.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Watch from Monday afternoon through Tuesday
     afternoon for Cascades of Snohomish and King Counties-
     Cascades of Whatcom and Skagit Counties.

     Flood Watch from Monday evening through Wednesday evening for
     Hood Canal Area-Lower Chehalis Valley Area-Olympics.

     High Surf Advisory until 6 PM PST this evening for Central Coast-
     North Coast.

PZ...Small Craft Advisory until 4 PM PST Monday for Grays Harbor Bar.

     Small Craft Advisory until midnight PST tonight for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm.

     Gale Warning from midnight tonight to noon PST Monday for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory until 11 PM PST Monday for East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Gale Warning from midnight Monday night to 6 AM PST Tuesday for
     East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
     Inland Waters Including The San Juan Islands.

     Small Craft Advisory until midnight PST Monday night for
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 6 AM PST Tuesday for Admiralty Inlet-
     West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from midnight tonight to noon PST Monday
     for Central U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:17 AM PSTGale WarningSEW30 hr
Jan 10, 2:52 PM PSTFlood WatchSEWClallam, Grays Harbor, Island, Jefferson, King, Kitsap and 8 more4 days
Jan 10, 3:03 PM PSTGale WarningSEW41 hr

Nearby

Winter Storm Watches in Washington, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.